Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 240, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jun 28, 1997, 12:01 PM CDT for Bedford County, Rutherford County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 28, 1997, 12:01 PM CDT (17:01 UTC)
- Expired
- Jun 28, 1997, 12:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Bedford County, TN, Rutherford County, TN
The radar
The Nashville radar (KOHX), 64 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 12:15 PM CDT | Thunderstorm Wind | Christiana, TN | Several trees were blown down on power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 569 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
545 WUUS1 KBNA 281702 RRA SVRBNA TNC003-149-281745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1201 PM CDT SAT JUN 28 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MIDDLE TENNESSEE ...BEDFORD COUNTY...SOUTHERN RUTHERFORD COUNTY AT 1157 AM CDT A SEVERE THUNDERSTORM WAS LOCATED ABOUT HALFWAY BETWEEN MURFREESBORO AND SHELBYVILLE JUST WEST OF FOSTERVILLE MOVING EAST SOUTHEAST AT 15 MILES AN HOUR. DIME SIZE HAIL AND WIND GUSTS NEAR 60 MPH ARE LIKELY WITH THIS STORM. ANOTHER STORM WAS RAPIDLY INTENSIFYING NEAR BELL BUCKLE. THIS STORM ALSO HAS THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:50 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 28, 8:50 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 850 AM CDT SAT JUN 28 1997 MOIST MDTLY UNSTBL AMS SUPPORTG LARGE SWATH OF THUNDERSTORMS OVER WRN SXNS OF MID TN ATTM. TSTMS RAIN-EFFECIENT WITH RADAR ESTIMATES OF OVR 2 INCHES IN PARTS OF HICKMAN COUNTY SINCE 11Z. APPRS THAT TSTMS ARE ALIGNED ALONG SFC BDNRY EXTDG FM HOP-BNA-CHA. THUS XPCT ADDITIONAL DVLPMNT INTO SE MID TN BFR MID-DAY. WITH HIGH PRECIP WATER OVR RGN AND LIGHT WND FIELD...SLOW MOVG TSTMS WL DUMP LOCLLY HEAVY RAINFALL. ATTM FAVOR AMENDG CURRENT FCST ASAP TO INCR POPS TO LIKELY CAT FOR ZN GRP 8 AND GOOD CHC FOR COUNTIES NR PLATEAU. DUE TO CLD COVER AND TSTMS...TEMPS WL LIKELY NEED TO BE LOWERED ONE CAT. 09
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:39 AM CDT | Flash Flood Warning | OHX | Cheatham, Dickson, Montgomery | 2 hr |
| Jun 28, 12:48 PM CDT | Severe Thunderstorm Warning | OHX | Warren | 27 min |
| Jun 28, 1:17 PM CDT | Flash Flood Warning | OHX | Van Buren, Warren | 118 min |
| Jun 28, 1:39 PM CDT | Flash Flood Warning | OHX | Grundy | 2 hr |
| Jun 28, 2:14 PM CDT | Flash Flood Warning | OHX | Overton | 2 hr |
| Jun 28, 6:06 PM CDT | Flash Flood Warning | OHX | Houston, Stewart | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.